Background

There are a few unique scenarios when beta-blockers may be indicated for patients in cardiac arrest. Use of esmolol for refractory ventricular fibrillation was summarized in a 2016 PharmERToxGuy post with an accompanying infographic. Another potential use for beta-blockers is in the rare case of a patient with inhalant-induced ventricular dysrhythmias. The term ‘sudden sniffing death’ refers to acute cardiotoxicity associated with inhaling hydrocarbons. Check out this ACMT Toxicology Visual Pearl for more information about the background and diagnosis of inhalant abuse.

It is thought that inhalants causes myocardial sensitization via changes in various cardiac channels (e.g., sodium channels, potassium channels, calcium channels, or gap junctions) leading to prolonged repolarization and conduction [1, 2]. Additionally, chronic inhalant use can lead to structural heart damage. When the above alterations are combined with a sudden increase in catecholamines (e.g., exercise, caught sniffing), a dysrhythmia can develop which is often fatal [2-4].

Evidence

There are no case reports to support the use beta-blockers to treat inhalant-induced dysrhythmias. However, the case reports below include patients that ingested various hydrocarbons who developed ventricular dysrhythmias and improved following the initiation of beta-blockers. As the adverse cardiac effects should be similar between inhaled and ingested hydrocarbons, we can potentially extrapolate this data to patients with inhalant-induced dysrhythmias.

DemographicsAgent(s) Ingested Cardiac EffectsInterventionsResolution of dysrhythmia following BB?
39 yo M [5]TrichloroethylenepVT/VF arrestDefibrillation, Propranolol bolus and infusion

Y

70 yo F [6]TrichloroethyleneBigeminy, Junctional rhythmEsmolol bolus and infusion

Y

23 yo F [7]Chloral hydrateVF arrestEsmolol bolus and infusion

Y

27 yo M [8]Chloral hydrate, Loxapine, FluoxetineStable VTPropranolol bolus and infusion

Y

3 yo M [9]Chloral hydrateSinus tachycardia, Bigeminy, Trigeminy, NSVTEsmolol bolus and infusion

Y

44 yo M [10]Chloral hydrateStable VTPropranolol bolus, Labetalol infusion

Y

BB=beta-blocker; pVT=polymorphic ventricular tachycardia; VT=ventricular tachycardia; VF=ventricular fibrillation; NSVT=non-sustained ventricular tachycardia

Bottom Line

  • Patients presenting to the ED with cardiopulmonary manifestations of inhalant use should have routine electrolytes and an ECG to assess cardiac status
  • A quiet environment is important to decrease stimulation and minimize catecholamine surges
  • For both stable and non-perfusing dysrhythmias, propranolol or esmolol are reasonable choices to counteract the catecholamine effects, in addition to standard care [5-10]
    • Consider avoiding epinephrine and other catecholamines unless necessary, as they may worsen the dysrhythmia

Want to learn more about EM Pharmacology?

Read other articles in the EM Pharm Pearls Series and find previous pearls on the PharmERToxguy site.

References

  1. Nelson LS. Toxicologic myocardial sensitization. J Toxicol Clin Toxicol. 2002;40(7):867–79. doi: 10.1081/clt-120016958. PMID: 12507056.
  2. Tormoehlen LM, Tekulve KJ, Nañagas KA. Hydrocarbon toxicity: A review. Clin Toxicol (Phila). 2014 Jun;52(5):479–89. doi: 10.3109/15563650.2014.923904. PMID: 24911841.
  3. Bass M. Sudden sniffing death. JAMA. 1970 Jun 22;212(12):2075–9. PMID: 5467774.
  4. Baydala L. Inhalant abuse. Paediatr Child Health. 2010 Sep;15(7):443–54. doi: 10.1093/pch/15.7.443. PMID: 21886449.
  5. Gindre G, Le Gall S, Condat P, Bazin JE. [Late ventricular fibrillation after trichloroethylene poisoning]. Ann Fr Anesth Reanim. 1997;16(2):202–3. doi: 10.1016/s0750-7658(97)87204-8. PMID: 9686084.
  6. Mortiz F, de La Chapelle A, Bauer F, Leroy JP, Goullé JP, Bonmarchand G. Esmolol in the treatment of severe arrhythmia after acute trichloroethylene poisoning. Intensive Care Med. 2000 Feb;26(2):256. doi: 10.1007/s001340050062. PMID: 10784325.
  7. Shakeer SK, Kalapati B, Al Abri SA, Al Busaidi M. Chloral hydrate overdose survived after cardiac arrest with excellent response to intravenous β-blocker. Oman Med J. 2019 May;34(3):244–8. doi: 10.5001/omj.2019.46. PMID: 31110633.
  8. Zahedi A, Grant MH, Wong DT. Successful treatment of chloral hydrate cardiac toxicity with propranolol. Am J Emerg Med. 1999 Sep;17(5):490–1. doi: 10.1016/s0735-6757(99)90256-5. PMID: 10496517.
  9. Nordt SP, Rangan C, Hardmaslani M, Clark RF, Wendler C, Valente M. Pediatric chloral hydrate poisonings and death following outpatient procedural sedation. J Med Toxicol. 2014 Jun;10(2):219–22. doi: 10.1007/s13181-013-0358-z. PMID: 24532346.
  10. Wong O, Lam T, Fung H. Two cases of chloral hydrate overdose. Hong Kong Journal of Emergency Medicine. 2009 Jul;16(3):161–7. doi: 10.1177/102490790901600307.
Bryan D. Hayes, PharmD, DABAT, FAACT, FASHP

Bryan D. Hayes, PharmD, DABAT, FAACT, FASHP

Leadership Team, ALiEM
Creator and Lead Editor, Capsules and EM Pharm Pearls Series
Attending Pharmacist, EM and Toxicology, MGH
Associate Professor of EM, Division of Medical Toxicology, Harvard Medical School
Bryan D. Hayes, PharmD, DABAT, FAACT, FASHP

@PharmERToxGuy

EM Pharmacist & Toxicologist @MassGeneralEM | Asst Prof @HarvardMed/@EMRES_MGHBWH | @ALiEMteam leadership | Capsules creator, ALiEMU | President, ABAT | #FOAMed
Bryan D. Hayes, PharmD, DABAT, FAACT, FASHP

Latest posts by Bryan D. Hayes, PharmD, DABAT, FAACT, FASHP (see all)

Mike O'Brien, PharmD

Mike O'Brien, PharmD

ALiEM Series Editor, EM Pharm Pearls
EM Clinical Pharmacist
Massachusetts General Hospital
Mike O'Brien, PharmD

@MikeEMPharmD

Emergency Medicine Pharmacist at MGH | #FOAMed | Thoughts & views are my own